Aa
Aa
A
A
A
Close
Avatar universal

Medication that can increase conversion of Free T4

Rather than take a medication to increase Free T3, isn't there a medication that can increase the conversion rate of Free T4 into usable Free T3? I thought I had heard of a natural (pig?) hormone that does just this and so rather than experience a weight gain from a hypothyroid, the conversion of Free T4 into usable Free T3 helps to prevent this potential weight gain which might occur from increasing the Free T3 with medication.

Thanks for any information that you have!
2 Responses
Avatar universal
In a word...no.

Desiccated porcine thyroid contains both T3 and T4.  In fact, compared to what our thyroids produce, it contains a lot of T3 compared to T4.  It's just a different way of delivering T3.

Increasing FT3 does not cause weight gain.  Increased FT3 levels raise metabolism and help (allow) you to lose weight.  If FT3 and FT4 levels are properly adjusted, weight gain attributable to thyroid is not be an issue.

The enzyme that converts T4 to T3 is a selenium-based enzyme.  If you don't think you're converting properly, you might have that checked.  Otherwise, so little is known about the process of conversion that the only option is to take T3 if you need it.
Avatar universal
Thanks! Your information was really helpful and I appreciate the quick response.
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.